Alert archive / Arizona / Red Flag Warnings in 2023

Red Flag Warning 1, NWS Tucson, AZ

April 2, 20236 counties in Arizona

NWS Tucson, AZ issued this red flag warning at Apr 2, 2023, 1:13 PM MST for 6 counties in Arizona. It took effect at Apr 3, 2023, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2023, 1:13 PM MST (20:13 UTC)
In effect from
Apr 3, 2023, 11:00 AM MST
Expired
Apr 3, 2023, 8:00 PM MST
In force
9 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2023-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2023-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2901 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WWUS85 KTWC 022013
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
113 PM MST Sun Apr 2 2023

AZZ150>152-031100-
/O.UPG.KTWC.FW.A.0001.230403T1800Z-230404T0300Z/
/O.NEW.KTWC.FW.W.0001.230403T1800Z-230404T0300Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
113 PM MST Sun Apr 2 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST MONDAY FOR 
STRONG AND GUSTY WINDS, LOW HUMIDITY AND LOW FUEL MOISTURES FOR 
OLDER FUELS...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM MST Monday. This
replaces the Fire Weather Watch. 

* AFFECTED AREA...Fire weather zones 151, 152 and southeast
  portions of zone 150. This includes elevations below 5500 feet
  from eastern Pinal and Pima counties eastward to the New Mexico
  line.

* TIMING...11 am to 8 pm MST Monday.

* WINDS...Southwest 20-foot winds 20 to 35 mph with gusts to 50 
  mph. Isolated higher gusts possible.

* RELATIVE HUMIDITY...7 to 11 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$
3 follow-up statements
769 
WWUS85 KTWC 031028
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
328 AM MST Mon Apr 3 2023

AZZ150>152-040300-
/O.CON.KTWC.FW.W.0001.230403T1800Z-230404T0300Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
328 AM MST Mon Apr 3 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR STRONG AND GUSTY WINDS, LOW HUMIDITY
AND LOW FUEL MOISTURES FOR OLDER FUELS...

* AFFECTED AREA...Fire weather zones 151, 152 and southeast 
  portions of zone 150. This includes elevations below 5500 feet 
  from eastern Pinal and Pima counties eastward to the New 
  Mexico line. 

* TIMING...11 AM MST this morning until 8 PM MST this evening.

* WINDS...Southwest 20-foot winds 20 to 35 mph with gusts to 50 
  mph. Isolated higher gusts possible.

* RELATIVE HUMIDITY...7 to 11 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
459 
WWUS85 KTWC 032059
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
159 PM MST Mon Apr 3 2023

AZZ152-040300-
/O.NEW.KTWC.FW.W.0002.230404T1800Z-230405T0200Z/
/O.CON.KTWC.FW.W.0001.000000T0000Z-230404T0300Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
159 PM MST Mon Apr 3 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG AND GUSTY WINDS, LOW HUMIDITY AND LOW FUEL MOISTURES 
FOR OLDER FUELS FOR FIRE WEATHER ZONE 152... 

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST TUESDAY FOR 
STRONG AND GUSTY WINDS, LOW HUMIDITY AND LOW FUEL MOISTURES FOR 
OLDER FUELS FOR FIRE WEATHER ZONE 152...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM MST Tuesday. 

* AFFECTED AREA...Fire weather zone 152.

* TIMING...Until 8 PM MST this evening and again Tuesday from 11
  AM MST until 7 PM MST.

* WINDS...Southwest 20-foot winds 20 to 35 mph with gusts to 50 
  mph. Isolated higher gusts possible.

* RELATIVE HUMIDITY...7 to 11 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

AZZ150-151-040300-
/O.CON.KTWC.FW.W.0001.000000T0000Z-230404T0300Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-
159 PM MST Mon Apr 3 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG AND GUSTY WINDS, LOW HUMIDITY AND LOW FUEL MOISTURES 
FOR OLDER FUELS FOR FIRE WEATHER ZONES 150 AND 151...

* AFFECTED AREA...Fire weather zones 151 and southeast portions of
  zone 150. This includes elevations below 5500 feet from eastern
  Pinal and Pima counties eastward.

* TIMING...Until 8 PM MST this evening

* WINDS...Southwest 20-foot winds 20 to 35 mph with gusts to 50 
  mph. Isolated higher gusts possible.

* RELATIVE HUMIDITY...7 to 11 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$
649 
WWUS85 KTWC 040315
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
815 PM MST Mon Apr 3 2023


AZZ152-041200-
/O.EXP.KTWC.FW.W.0001.000000T0000Z-230404T0300Z/
/O.CON.KTWC.FW.W.0002.230404T1800Z-230405T0200Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
815 PM MST Mon Apr 3 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
TUESDAY FOR STRONG AND GUSTY WINDS, LOW HUMIDITY AND LOW FUEL
MOISTURES FOR OLDER FUELS FOR FIRE WEATHER ZONE 152...
...RED FLAG WARNING HAS EXPIRED FOR STRONG AND GUSTY WINDS, LOW
HUMIDITY AND LOW FUEL MOISTURES FOR OLDER FUELS FOR FIRE WEATHER
ZONE 152..

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM MST Tuesday.

* AFFECTED AREA...Fire weather zone 152.

* TIMING...Tuesday from 11 AM MST until 7 PM MST. 

* WINDS...Southwest 20-foot winds 20 to 35 mph with gusts to 50 
  mph. Isolated higher gusts possible.

* RELATIVE HUMIDITY...7 to 11 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

AZZ150-151-040415-
/O.EXP.KTWC.FW.W.0001.000000T0000Z-230404T0300Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-
815 PM MST Mon Apr 3 2023

...RED FLAG WARNING HAS EXPIRED FOR STRONG AND GUSTY WINDS, LOW
HUMIDITY AND LOW FUEL MOISTURES FOR OLDER FUELS FOR FIRE WEATHER
ZONES 150 AND 151...


$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 2, 3:10 AM MST, 10 hours 3 minutes earlier.

Area forecast discussion, Apr 2, 3:10 AM MST, 10 hours 3 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
310 AM MST Sun Apr 2 2023

.SYNOPSIS...Warmer temperatures will prevail into Monday. Another
weather system will bringing strong gusty winds to the area Monday
and much cooler temperatures Tuesday into Wednesday.

&&

.DISCUSSION...The sky was clear across Arizona this morning with a
beautiful early April day on tap with highs right around normal.

Main forecast concern in the short term will be wind and fire
weather related on Monday. Strong gusty winds and very low
humidities are forecast for most of the area resulting in critical
fire weather conditions. See Fire Weather section for more
details. Wind advisory for the entire area has been hoisted also
for Monday.

Much cooler Tuesday and not as windy. Highs will run 15-23 degrees
colder than Monday. This colder air mass will result in a rather
cold early April morning Wednesday with the colder spots south and
east of Tucson in the 20s to lower 30s. Localized spots will be
near record lows for April 5th.

Warmer temperatures to close the work week into next weekend but
remaining below normal.

&&

.AVIATION...Valid through 03/12Z.
SKC. Light terrain driven SFC winds thru 02/18z then bcmg W-NW
10-15 kts with ocnl gusts of 20-25 kts then diminishing to less
then 10 kts thru end of valid pd. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Near normal high temperatures continue today into
Monday with very low humidity levels as min RHs will be below 10
percent in the valleys and 10-15 percent over the mountains.
Another storm system is expected early this week with the main
impact being a combination of strong winds and very low humidity
levels on Monday, resulting in critical fire weather conditions.
Sustained 20-foot winds up to 35 mph are expected. A Fire Weather
watch is in effect Monday for SE Fire Weather Zone 150 along with
most of Zones 151 and 152. Cooler and slightly more humid
conditions will follow Tuesday into Wednesday but with lighter
winds.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Fire Weather Watch from Monday morning through Monday evening
  for AZZ150>152.

 Wind Advisory from 2 PM to 11 PM MST Monday for AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 2:31 AM MSTWind AdvisoryTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz44 hr

Nearby

Red Flag Warnings in Arizona, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.